Neurology Question of the Week: 32-year-old female experiencing droopy eyelids and double vision

As we begin #NeuroWeek, here is a neurology question from our ABIM question vault, which will be high-yield for those of you studying for the ABIM, Family Medicine, or USMLE Step exams. Even if you’re not preparing for any exam, give it your best shot and then see below for the answer. You’ll likely expand your Knowmedge in the process.

 

Question of the Week: Neurology edition

A 32-year-old female has been experiencing droopy eyelids and double vision for several months but didn’t come in to see the doctor previously. She also expresses difficulty chewing and problems with speech. She states that as the day progresses, she notices that her weakness gets worse.

Since yesterday, she has been experiencing burning with urination and a sudden urge to urinate. That has led her to present to the doctor’s office today. She denies any back or flank tenderness. Her urine dipstick shows moderate leukocytes and nitrites. Based on the history and the urine results, she is diagnosed as having a urinary tract infection.

Which of the following antibiotics would you absolutely NOT give in the treatment of the patient’s urinary tract infection?

A. Trimethoprim/sulfamethoxazole<

B. Amoxicillin

C. Gentamicin

D. Ceftriaxone

E. Imipenem

 

Neurology Practice Question Explanation

Based on her symptoms of droopy eyelids, double vision, difficulty chewing, weakness and speech problems, this patient likely has myasthenia gravis. This is an autoimmune, neuromuscular disease that destroys post-synaptic acetylcholine receptors. Myasthenia gravis usually affects younger women between the ages of 20-40 years and features weakness that worsens throughout the day. Other myasthenia symptoms include ptosis and diplopia (which are the first symptoms in 2/3 of patients), difficulty talking/chewing difficulties. On exam, the patient will typically have normal reflexes.

Diagnosis was traditionally made with the Tensilon test in which edrophonium, a short-acting anticholinesterase, is injected and improves muscle weakness. Treatment for mild disease is therefore with a longer-acting anticholinesterase such as pyridostigmine or neostigmine. More recently, the Tensilon test–which can precipitate cardiac arrhythmias–has been replaced by the anti-acetylcholine receptor (AchR) antibody test which carries a high sensitivity and specificity. If the result is negative or equivocal, it is appropriate to proceed to the anti-muscle-specific tyrosine kinase (MuSK) antibody assay.

Anticholinesterases are less effective in individuals who have MuSK receptor antibody positive disease. Patients who have antibodies to MuSK receptors tend to respond better to plasma exchange and immunosuppressive therapy. If CT scan reveals a thymoma (which can often be seen in patients) with myasthenia gravis, thymectomy can often improve the symptoms.

Exacerbating factors for myasthenia gravis are infections, electrolyte abnormalities, beta blockers calcium channel blockers, and several antibiotics, most notoriously the aminoglycoside class. These antibiotics are known to impair neuromuscular transmission, leading to weakness in a dose-dependent fashion. Other exacerbating factors include anti-arrhythmic agents, morphine, or barbiturates.

Choice C (Gentamicin) is an example of an aminoglycoside that should be avoided.

Anecdotal reports have cited other antibiotics as worsening myasthenia gravis but the evidence is not as well-established as the aminoglycosides.

Anecdotal reports have cited other antibiotics as worsening myasthenia gravis but the evidence is not as well-established as the aminoglycosides.

Question reviewed: April 25, 2020

Reference:

Barrons, RW. Drug-induced neuromuscular blockade and myasthenia gravis. Pharmacotherapy. 1997 Nov-Dec;17(6):1220-32.

 

You can find additional topics and questions directly from the Knowmedge Internal Medicine ABIM Board Exam Review Questions QVault.




Got something to add?

Please log In or register for a free account to write a comment.